Can't tolerate anti thiyroid meds: I'm in the... - Thyroid UK

Thyroid UK
110,142 members128,023 posts

Can't tolerate anti thiyroid meds

birkie
birkie

I'm in the same boat I went overactive last September I was given carbimazole and was hospitalized the consultant said I had a bad reaction to it and I had to come off it..my GP knew this and prescribed me ptu..that was worse I ended up being hospitalized again because I was violently sick and couldn't keep anything down I went in to thiyroid storm and was really ill iv been out of hospital for 2 weeks now...but my endo was discussing hso said he has never heard of anyone not being able to take anti thiyroid meds...he also accused me of taking something my Gp was not aware of of the Internet....I'm now on nothing apart from beta blockers..my endo has suggested thiyroid removal..I have had my uptake scan and are waiting on the results..but to be quite honest I got the impression of my endo he was going from a NHS book he wouldn't listen to me when I told him my symptoms..tremors..fast heart rate..sweating..fast bowls..urinating fatigue. ..he said my bowls had nothing to do with my thiyroid he said he thinks I have anti inflammatory bowl disease /bowl lymphoma..my bowls are fine now I'm not on the anti thiyroid Meds..the Meds inflamed my stomach and bowls but he says no...so I'm off for the camera on wed with biopsy. .

15 Replies
oldestnewest
HiddenThis reply has been deleted
birkie
birkie in reply to Hidden

Thanks for your reply

To be quite honest I have been poorly treated during my diagnosis in September last year the first Meds carbimazole made me really ill so much so that I was taken to hospital and the same with the PTU but my GP insisted I take the drug eventho he knew I was vomiting it back and had upper quadrant pain..then I developed a lung infection he came to see me as I was to ill to attend his surgery gave me antibiotics said you must keep taking the PTU I told him I'm throwing them back he never responded to this anyway I threw the PTU back and the antibiotic after 2 weeks my body went in to thiyroid storm and after telling my Gp I felt delirious and could he come out because something is wrong with me that phone call was at 8.30 he eventually got another Gp at 5 o'clock to admit me to hospital..I was in thiyroid storm..up until then I have never seen an endo either I think the way I have been treated is appaling I will be making a formal complaint as soon I I feel well enough to do so..I'm also requesting to look at my medical records both Gp and hospital...

HiddenThis reply has been deleted
birkie
birkie in reply to Hidden

HI

Well family history my mother was hypo so their is a family history of thiyroid problems..but in 2004 I developed hyperparathiyroid illness I had a lot of calcium running through my body but my GP said let's leave it for 6 weeks see ifor it returns to normal..and that's all the treatmentI received..all I can say is in September I started to have tremors in my hand and legs but prior to that in june/July l started to feel very fatigued. .also I have fibromayalgia and ME...but I knew this was different. ..I saw myou Gp who insisted it was my fibro/Me flare up...I went bk ad my tremors were bad and saw a different gp right away she said you have hyperthyroidism symptoms and my blood came bk as t3 24.2..it's been rising ever since and is now 29.2..it really doesn't seem to bother my Gp because he asked me to make a routine appointment in 3 to 4 weeks..unless. ..

HiddenThis reply has been deleted
birkie
birkie in reply to Hidden

Yeah hat anti body bloods done so far I'm still waiting on results..crate eh..

Hi Birkie - did you see Helvella’s recent post that a safety alert had been issued about carbimazole because it can cause acute pancreatitis? The link is below.

I thought of you when I read it. Is it worth referring your GP and endo to this? At the very least it shows these medications can make you make you very very sick - and they are still discovering how sick they can make you!

Your endo is a disgrace. 🤸🏿‍♀️🥛

healthunlocked.com/thyroidu...

helvella
helvellaAdministrator in reply to MissGrace

Link:

healthunlocked.com/thyroidu...

birkie
birkie in reply to MissGrace

Hi missgrace

No I have not seen that particular post but it does not suprise me I could not tolerate these Meds from the beginning and my GP and endo who I never seen knew this but did nothing..they left me to develop thiyroid storm I have been in hospital for ten days..the gave me 8 ptu tablets in a&e with anti sickness intravenous then another 8 the next day I was waiting for the shit to hit the fan and I said so to my doc who was lovely but he was sceptical..then the 3rd day all hell broke loose i started vomiting had server upper quadrant pain and had server pain in my stomach and bowls..I was taken for a scan which showed my bowls were inflamed...no wonder giving me 16 ptu in 2 days I was taking 2 a day and they made me ill..so up shot is I'm cannot tolerate these Meds but endo refused to belive me...he was a stuck up god complex of a man..

Hello 'Birkie'

My advice to you is to get to see a Naturopath or Homeopath. findahomeopath.org

this is a register for Qualified Registered Homeopaths. Or even better go and get a self referral to the Royal London Hospital of Integrated Heath (formerly the Royal London Homeopathic Hospital) it is funded by the NHS (remedies are not though) and get advice.

Hope that helps you.

I also suffered dreadful side effects similar to your symptoms whilst taking Carbimazole. I wasn't hospitalised but was unable to go to work because I was so ill. I was also told that the symptoms I was experiencing couldn't be caused by the medication. I stopped the medication and I have never suffered the symptoms since. The nurse at my GP practice said that she has seen other patients who have suffered similar side effects whilst taking Carbimazole so we are not alone!

birkie
birkie in reply to Dorset15

It's good to know others suffer and I'm not alone because my endo said it was impossible he had never heard of anyone not being able to take anti thiyroid meds...like you I feel fine apart from the hyper symptoms but the meds have affected my stomach and intestines so I'm having an colonoscopy tomorrow 😭😭😭😭😭😭

I'm sorry to hear that. Even thought I explained to the endo what had happened to me, he seemed intent on me taking carbimazole again. I only took the medication for 3 weeks. He kept telling me that if I didn't take it I would damage my heart. He arranged for me to wear a heart monitor for 24 hours and said 'perhaps that will make you reconsider medication'. When the results came back, my heart was absolutely fine. He then said I should consider surgery or radio active treatment. When I asked him the severity of my symptoms on a scale of 1-10, he said between 1-2. Hardly warrants surgery I would argue. Good luck tomorrow. Hope long term damage hasn't been caused.

Thanks...I think endos haven't a clue what their talking about..

Hi there... please look at Dr Myhill's website..

She treats people like you with ME and Fibro and Hashi's and multiple allergies too. It does not surprise me the reaction you get from that drug as it affects your immune system. Look into taking acetyl -l- carnitine in addition to other meds... just searching for a link. It works as a thyroid hormone blocker on a cellular level and protects the heart. It is one of Dr Myhill's favourite supplements and could help a lot. It is available as a powder to add to water (some vets give it to hyperthyroid cats and dogs). It is a naturally occurring amino acid so you are far less likely to have a bad reaction and it is not an adaptogen either. .... just check for interactions. I strongly recommend you also have plenty of Magnesium, but due to your IBS applying it transdermally would be best for now... definitely get some Epsom salts for the bath. Taurine can help if you are having palpitations - it is the most abundant amino acid in the heart. Mag Taurate is good but you may find it goes straight through you with such high thyroid levels.

You may also like...